Search by category, archive or keyword
“It was a day like any other. I was walking into the kitchen to grab my purse before leaving the house. I was thinking about work and my schedule for the day, and I saw my daughter on the floor. She was blue and didn’t respond… I thought she was dead. I couldn’t believe when she gasped for air within seconds of giving her the nasal spray.”
What Happens During Heroin Overdose?
The brain has opioid receptors and the opioids in heroin bind to these. In the case of an overdose, there are too many opioids binding to the receptors. This causes erratic or suppressed breathing, which in turn causes lack of oxygen to the brain – which can be fatal.
How to Reverse an Opioid Overdose
An opioid or heroin overdose can be reversed by administering naloxone (Narcan) to the victim. When naloxone is administered during an overdose, the naloxone “knocks” the opioids off the opioid receptors, breaking their bonds. The naloxone then binds itself with the receptor and becomes and opiate blocker very a very short time.
In most cases, and as long as enough naloxone is administered, the side effects of the opioids will cease almost immediately.
Naloxone (Narcan) Saves Lives
Naloxone has the power to save lives in the event of a heroin or (opioid) prescription drug overdose. It is easy to use, firefighters and first responders carry it, and anyone can be trained how to use it. If you are the parent of an opioid user, or live with someone who uses opioids you should keep naloxone/Narcan in your home.
What to Expect When Using Narcan
Professional Interventionist Mike Loverde has administered Narcan to overdose victims and has provided training to parents and loved ones who have administered the medicine. In the video below, Mike informs families of what to expect when using Narcan if your loved one overdoses on heroin or prescription narcotics.
Narcan Has a Very Short Half Life
Once you administer the narcan to an OD victim and they come out of the overdose, it doesn’t mean they are ‘out of the woods.’ They still require medical attention and need to be taken to a hospital or doctor. It doesn’t take long for the narcan to wear off and the effects of the opioids to start taking effect again.
Get Helped For Your Loved One Before an Opioid Overdose
Parents and family members of opioid addicts should get Narcan – NOW! Have the Narcan on-hand, but don’t get too confident in that safety net. Overdoses can still happen, and even nalaoxone is not a guaranteed solution.
Getting Addiction Treatment for Opioid Addiction
The ultimate goal for your loved one is to get off drugs completely, and addiction treatment for opioid addiction is the path to that goal. There are many options that can help along the path, but your loved one needs to get on that path now – no more excuses.